Duke Mathematical Journal

Nonvanishing for 3-folds in characteristic p>5

Chenyang Xu and Lei Zhang

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We prove the nonvanishing theorem for 3-folds over an algebraically closed field k of characteristic p>5.

Article information

Duke Math. J., Volume 168, Number 7 (2019), 1269-1301.

Received: 23 January 2018
Revised: 2 December 2018
First available in Project Euclid: 18 April 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14E30: Minimal model program (Mori theory, extremal rays)

positive characteristic nonvanishing abundance minimal model


Xu, Chenyang; Zhang, Lei. Nonvanishing for $3$ -folds in characteristic $p\gt 5$. Duke Math. J. 168 (2019), no. 7, 1269--1301. doi:10.1215/00127094-2018-0066. https://projecteuclid.org/euclid.dmj/1555574496

Export citation


  • [1] V. Alexeev, Boundedness and $K^{2}$ for log surfaces, Internat. J. Math. 5 (1994), no. 6, 779–810.
  • [2] T. Bauer, F. Campana, T. Eckl, S. Kebekus, T. Peternell, S. Rams, T. Szemberg, and L. Wotzlaw, “A reduction map for nef line bundles” in Complex Geometry (Göttingen, 2000), Springer, Berlin, 2002, 27–36.
  • [3] B. Bhatt, O. Gabber, and M. Olsson, Finiteness of étale fundamental groups by reduction modulo $p$, preprint, arXiv:1705.07303v1 [math.AG].
  • [4] C. Birkar, Existence of flips and minimal models for 3-folds in char $p$, Ann. Sci. Éc. Norm. Supér. (4) 49 (2016), no. 1, 169–212.
  • [5] C. Birkar and J. Waldron, Existence of Mori fibre spaces for 3-folds in $\operatorname{char}p$, Adv. Math. 313 (2017), 62–101.
  • [6] J. Carvajal-Rojas, K. Schwede, and K. Tucker, Fundamental groups of $F$-regular singularities via $F$-signature, Ann. Sci. Éc. Norm. Supér. (4) 51 (2018), no. 4, 993–1016.
  • [7] P. Cascini, H. Tanaka, and C. Xu, On base point freeness in positive characteristic, Ann. Sci. Éc. Norm. Supér. (4) 48 (2015), no. 5, 1239–1272.
  • [8] O. Das and J. Waldron, On the abundance problem for $3$-folds in characteristic $p>5$, Math. Z., published online 13 August 2018.
  • [9] T. Ekedahl, Diagonal complexes and $F$-gauge structures, Travaux en Cours, Hermann, Paris, 1986.
  • [10] T. Ekedahl, “Foliations and inseparable morphisms” in Algebraic Geometry, Bowdoin, 1985, Part 2 (Bowdoin, 1985), Proc. Sympos. Pure Math. 46, Amer. Math. Soc., Providence, 1987, 139–149.
  • [11] T. Ekedahl, Canonical models of surfaces of general type in positive characteristic, Inst. Hautes Études Sci. Publ. Math. 67 (1988), 97–144.
  • [12] H. Esnault and V. Mehta, Simply connected projective manifolds in characteristic $p>0$ have no nontrivial stratified bundles, Invent. Math. 181 (2010), no. 3, 449–465.
  • [13] B. Fantechi, L. Göttsche, L. Illusie, S. Kleiman, N. Nitsure, and A. Vistoli, Fundamental Algebraic Geometry, Math. Surveys Monogr. 123, Amer. Math. Soc., Providence, 2005.
  • [14] A. Grothendieck and J. Murre, The Tame Fundamental Group of a Formal Neighbourhood of a Divisor with Normal Crossings on a Scheme, Lecture Notes in Math. 208, Springer, Berlin, 1971.
  • [15] A. Grothendieck and M. Raynaud, Revêtements étales et groupe fondamental, Séminaire de Géométrie Algébrique du Bois-Marie (SGA1), Doc. Math. (Paris) 3, Soc. Math. France, Paris, 2003.
  • [16] A. Grothendieck and M. Raynaud, Cohomologie locale des faisceaux cohérents et théorèmes de Lefschetz locaux et globaux, Séminaire de Géométrie Algébrique du Bois Marie (SGA2), Doc. Math. (Paris) 4, Soc. Math. France, Paris, 2005.
  • [17] C. Hacon, Z. Patakfalvi, and L. Zhang, Birational characterization of abelian varieties and ordinary abelian varieties in characteristic $p>0$, to appear in Duke Math. J., preprint, arXiv:1703.06631v1 [math.AG].
  • [18] C. Hacon and J. Witaszek, On the rationality of kawamata log terminal singularities in positive characteristic, preprint, arXiv:1706.03204v2 [math.AG]
  • [19] C. Hacon and C. Xu, On the three dimensional minimal model program in positive characteristic, J. Amer. Math. Soc. 28 (2015), no. 3, 711–744.
  • [20] R. Hartshorne, Algebraic Geometry, Grad. Texts in Math. 52, Springer, New York, 1977.
  • [21] K. Hashizume, Y. Nakamura, and H. Tanaka, Minimal model program for log canonical threefolds in positive characteristic, to appear in Math. Res. Lett., preprint, arXiv:1711.10706v2 [math.AG].
  • [22] D. Huybrechts and M. Lehn, The Geometry of Moduli Spaces of Sheaves, Cambridge Univ. Press, Cambridge, 2010.
  • [23] L. Illusie, “Finiteness, duality, and Künneth theorems in the cohomology of the de Rham-Witt complex” in Algebraic Geometry (Tokyo/Kyoto, 1982), Lecture Notes in Math. 1016, Springer, Berlin, 1983, 20–72.
  • [24] N. Katz, Nilpotent connections and the monodromy theorem: Applications of a result of Turrittin, Publ. Math. Inst. Hautes Études Sci. 39 (1970), 175–232.
  • [25] D. Keeler, Ample filters of invertible sheaves, J. Algebra 259 (2003), no. 1, 243–283.
  • [26] D. Keeler, Fujita’s conjecture and Frobenius amplitude, Amer. J. Math. 130 (2008), no. 5, 1327–1336.
  • [27] M. Kerz and A. Schmidt, On different notions of tameness in arithmetic geometry, Math. Ann. 346 (2010), no. 3, 641–668.
  • [28] J. Kollár, Rational Curves on Algebraic Varieties, Ergeb. Math. Grenzgeb. (3) 32, Springer, Berlin, 1996.
  • [29] J. Kollár, Singularities of the Minimal Model Program, Cambridge Tracts in Math. 200, Cambridge Univ. Press, Cambridge, 2013.
  • [30] J. Kollár and S. Mori, Birational Geometry of Algebraic Varieties, Cambridge Tracts in Math. 134, Cambridge Univ. Press, Cambridge, 1998.
  • [31] J. Kollár et al., Flips and Abundance for Algebraic Threefolds (Salt Lake City, 1991) Astérisque 211, Soc. Math. France, Paris, 1992.
  • [32] H. Lange and U. Stuhler, Vektorbündel auf Kurven und Darstellungen der algebraischen Fundamentalgruppe, Math. Z. 156 (1977), no. 1, 73–83.
  • [33] A. Langer, Semistable sheaves in positive characteristic, Ann. of Math. (2) 159 (2004), no. 1, 251–276.
  • [34] A. Langer, “Moduli spaces of sheaves and principal $G$-bundles” in Algebraic Geometry (Seattle, 2005), Part 1, Proc. Sympos. Pure Math. 80, Amer. Math. Soc, Providence, 2009, 273–308.
  • [35] A. Langer, On the S-fundamental group scheme, Ann. Inst. Fourier (Grenoble) 61 (2011), no. 5, 2077–2119.
  • [36] A. Langer, On the S-fundamental group scheme, II, J. Inst. Math. Jussieu 11 (2012), no. 4, 835–854.
  • [37] A. Langer, Generic positivity and foliations in positive characteristic, Adv. Math. 277 (2015), 1–23.
  • [38] R. Lazarsfeld, Positivity in Algebraic Geometry, I, Ergeb. Math. Grenzgeb. (3) 48, Springer, Berlin, 2004.
  • [39] Y. Miyaoka, On the Kodaira dimension of minimal threefolds, Math. Ann. 281 (1988), no. 2, 325–332.
  • [40] Z. Patakfalvi and J. Waldron, Singularities of general fibers and the LMMP, preprint, arXiv:1708.04268v2 [math.AG].
  • [41] J. Serre, Sur la topologie des variétés algébriques en caractéristique $p$, Symposium internacional de topología algebraica, Universidad Nacional Autónoma de México/UNESCO, Mexico City, 1958, 24–53.
  • [42] L. Szpiro, “Sur le théorème de rigidité de Parsin et Arakelov” in Journées de Géométrie Algébrique de Rennes (Rennes, 1978), Vol. II, Astérisque 64, Soc. Math. France, Paris, 1979, 169–202.
  • [43] H. Tanaka, The X-method for klt surfaces in positive characteristic, J. Algebraic Geom. 24 (2015), no. 4, 605–628.
  • [44] H. Tanaka, Abundance theorem for surfaces over imperfect fields, preprint, arXiv:1502.01383v5 [math.AG].
  • [45] J. Witaszek, On the canonical bundle formula and fibrations of relative dimension one in positive characteristic, preprint, arXiv:1711.04380v2 [math.AG].
  • [46] C. Xu, Finiteness of algebraic fundamental groups, Compos. Math. 150 (2014), no. 3, 409–414.
  • [47] C. Xu, On the base-point-free theorem of 3-folds in positive characteristic, J. Inst. Math. Jussieu 14 (2015), no. 3, 577–588.
  • [48] L. Zhang, Abundance for non-uniruled 3-folds with non-trivial Albanese maps in positive characteristics, J. Lond. Math. Soc., published online 13 September 2018.
  • [49] L. Zhang, Abundance for 3-folds with non-trivial Albanese maps in positive characteristic, preprint, arXiv:1705.00847v2 [math.AG].